Hail, Lake of the Woods
- When
- July 12, 6:20 AM CST
- Where
- Lake of the Woods County, 1.38 mi S of Carp
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 48.480, -94.650
Dime to quarter sized hail fell.
Thunderstorms flared up along the Red River Valley into northwest Minnesota, as an upper level disturbance passed through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms flared up along the Red River Valley into northwest Minnesota, as an upper level disturbance passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 5:56 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT SUN JUL 12 2015 .UPDATE... ISSUED AT 656 AM CDT SUN JUL 12 2015 STORMS HAVE CONTINUED TO BE FAIRLY STRONG ACROSS THE NORTHEASTERN CWA AS THE SHORTWAVE ROTATES THROUGH...SO INCREASED POPS TO LIKELY OR HIGH CHANCE FOR THE NEXT FEW HOURS AS IT MOVES THROUGH. THEN WE SHOULD GET A BIT OF A BREAK BEFORE THE NEXT ROUND THIS MORNING. THERE HAS BEEN SOME FOG FORMATION ALONG THE WESTERN EDGE OF THE CWA...SO INCLUDED A PATCHY MENTION EVEN THOUGH THE REALLY DENSE FOG WILL BE WEST OF OUR AREA. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 401 AM CDT SUN JUL 12 2015 THUNDERSTORM CHANCES AND SEVERITY WILL BE THE MAIN FORECAST PROBLEM FOR THE PERIOD. THE WV LOOP SHOWS THE MAIN UPPER LOW STILL OVER THE CANADIAN/MONTANA BORDER...BUT A LEAD SHORTWAVE HAS BEEN MOVING THROUGH OUR NORTHERN COUNTIES AND KEEPING THUNDERSTORMS DEVELOPING NEAR DEVILS LAKE. THE LEAD SHORTWAVE WILL MOVE OFF TO THE EAST THROUGHOUT THE EARLY MORNING HOURS. NONE OF THE MODELS HAVE THAT GREAT OF HANDLE ON PRECIP LATELY...BUT SOME STILL HAVE PRECIP CONTINUING TO POP UP IN MN AS THE SHORTWAVE MOVES EAST. GIVEN THE STORMS REFUSAL TO DIE...THINK THAT THOSE MODELS SHOWING ACTIVITY IN THE NORTHEASTERN COUNTIES ARE VALID AND THAT THUNDERSTORM ACTIVITY WILL TRANSITION INTO MN BY DAYBREAK. A FEW CELLS ARE STARTING TO POP UP FURTHER SOUTH BUT GIVEN THE GREATER FORCING IN THE NORTH THINK THEY WILL BE MORE ISOLATED FROM HIGHWAY 2 SOUTH. WILL MAKE SOME LAST MINUTE ADJUSTMENTS TO POPS BASED ON RADAR TRENDS BEFORE 08Z. AFTER THIS MORNINGS ACTIVITY...THE UPPER TROUGH BEGINS TO MOVE INTO WESTERN SD. MODELS ALL BRING A WEAK LOW PRESSURE CENTER OVER THE SOUTHERN CWA...AND THERE ARE SIGNS OF A WARM FRONT EXTENDING SOUTHEASTWARD INTO WEST CENTRAL MINNESOTA BY THIS EVENING. WITH DEW POINTS IN THE 70S...THERE WILL BE A LOT OF JUICE AND THINK THAT CAPE VALUES WILL EASILY TOP 3000 J/KG. WITH A JET STREAK ON THE SOUTH SIDE OF THE UPPER TROUGH...DEEP LAYER SHEAR VALUES POP UP TO 40-50 KTS BY THIS AFTERNOON. THINK THAT SEVERE STORMS ARE LIKELY BY THIS AFTERNOON OVER THE SOUTHERN COUNTIES...MAINLY HAIL AND WINDS BUT STORMS NEAR ANY SFC BOUNDARY HAVE THE POTENTIAL FOR PRODUCING A TORNADO. FURTHER NORTH...THE INSTABILITY WILL NOT BE AS EXPLOSIVE BUT THERE SHOULD BE ENOUGH TO PRODUCE STORMS ALONG THE SFC TROUGH AXIS AS IT MOVES THROUGH. STORMS SHOULD MOVE MAINLY EAST OF THE RED RIVER OVERNIGHT ON SUNDAY AND WEAKEN. THE OTHER ISSUE FOR TODAY WILL BE HEAT. DEW POINTS ARE ALREADY IN THE 70S...SO HUMIDITY WILL MAKE THE DAY QUITE UNPLEASANT. THE QUESTION IS EXACTLY HOW HOT WE WILL GET AND IS A HEAT ADVISORY WARRANTED. THE RAP AND HRRR HAVE TEMPS GETTING INTO THE UPPER 90S TO 100S...BUT THINK THIS IS WAY OVERDONE. MUCH OF THE GUIDANCE HAS THE SOUTHWESTERN COUNTIES REACHING THE LOW TO MID 90S AND NEAR 90 FURTHER NORTH IN THE RED RIVER VALLEY...AND THIS SEEMS REASONABLE AT THIS POINT. HEAT INDEX VALUES COULD TOP 100 DEGREES IN SOME PARTS OF THE VALLEY DOWN TOWARDS RANSOM AND SARGENT COUNTIES...BUT DO NOT THINK IT WILL BE SUSTAINED FOR 3 OR MORE HOURS. WILL HOLD OFF ON A HEAT ADVISORY FOR NOW BUT WILL HIT HARD IN THE HWO AND MENTION IN THE WX STORY. TOMORROW...THE UPPER SHORTWAVE WILL MOVE OFF TO THE EAST...ALTHOUGH THE MODELS SHOW SIGNS OF ANOTHER WEAK VORT MAX MOVING THROUGH OVER THE TOP OF THE RIDGE. WINDS WILL BE FROM THE NORTHWEST BEHIND THE DEPARTING SFC LOW...BUT THERE SHOULD STILL BE ENOUGH INSTABILITY FOR STORMS TO BE POSSIBLE. DEEP LAYER SHEAR IS MUCH WEAKER AND DO NOT EXPECT WIDESPREAD SEVERE ON MONDAY. WILL CONTINUE TO KEEP HIGH CHANCE POPS FOR MONDAY AFTERNOON AS ALL THE MODELS SHOW STORMS REDEVELOPING. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 401 AM CDT SUN JUL 12 2015 MONDAY NIGHT THROUGH TUESDAY NIGHT...THE UPPER RIDGE WILL BE BUILDING OVER THE NORTHERN PLAINS...BUT THE POSSIBILITY OF RIDGE RIDING WEAK SHORTWAVES SETTING OFF STORMS REMAINS. THE SFC PATTERN WILL BE FAIRLY WEAK AND NOT MUCH TO PROVIDE A FOCUS FOR STORM DEVELOPMENT. AT THIS POINT THINK THAT DIURNAL PATTERNS WILL ALLOW A BIT OF A BREAK LATE MONDAY NIGHT. MODELS ALL HAVE SOME PRECIP DEVELOPING TUESDAY AFTERNOON...ALTHOUGH THERE A QUITE A FEW DIFFERENCES IN PLACEMENT AND COVERAGE. WILL CONTINUE WITH FAIRLY HIGH CHANCE POPS THAT SHOULD TAPER OFF TUESDAY NIGHT. TEMPS WILL BE ABOVE SEASONAL AVERAGES ALTHOUGH LESS STICKY THAN TODAY. WEDNESDAY THROUGH SATURDAY...LONG WAVE PATTERN DE-AMPLIFIES THIS PERIOD WITH LONG WAVE TROUGH OFF EACH COAST AND A LONG WAVE RIDGE OVER CENTRAL NORTH AMERICA. PATTERN BECOMES MORE ZONAL BY THE END OF THE PERIOD. GFS AND ECMWF WERE IN GOOD AGREEMENT THROUGH THE PERIOD WITH THE ECMWF WITH A SLIGHTLY FASTER SOLUTION. HOWEVER THE GFS AND ECMWF BECOME OUT OF PHASE NEAR THE END OF THE PERIOD. THE GFS WAS TRENDING SLOWER WHILE THE ECMWF CHANGED LITTLE OVER THE LAST COUPLE MODEL RUNS. WILL PREFER THE ECMWF. THERMAL RIDGE REMAINS OVER THE CENTRAL US THROUGH THE PERIOD. HOWEVER RIDGE IS KNOCKED DOWN WITH UPPER TROUGH MOVING THROUGH THE FLOW ON THU. LITTLE CHANGE TO HIGH TEMPS. HIGH TEMPS INCREASED ONE DEGREE ON THU. LITTLE CHANGE FOR THE OTHER DAYS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 656 AM CDT SUN JUL 12 2015 KTVF WILL CONTINUE TO HAVE VCTS FOR THE NEXT HOUR OR SO...BUT THINK STORMS WILL BE MOSTLY NORTH OF THE KBJI AREA SO KEPT A MENTION OUT FROM THERE. THEN THE QUESTION IS WHO WILL GET THUNDERSTORM DEVELOPMENT THIS AFTERNOON. QUITE A FEW MODELS SHOW STORMS FIRING IN SOUTHEASTERN ND NEAR THE SFC LOW...AND THIS SEEMS REASONABLE SO WILL PUT IN A VCTS MENTION THIS AFTERNOON FOR KFAR. STORMS ARE POSSIBLE ELSEWHERE...BUT THERE IS ENOUGH UNCERTAINTY TO LEAVE OUT OF THE MORE NORTHERN SITES FOR NOW. WILL KEEP CIGS VFR IN THE 6000-10000 FT OR EVEN HIGHER RANGE. WINDS WILL BE MOSTLY FROM THE SOUTHEAST...ALTHOUGH SOME SOUTHWESTERLY WINDS WILL MOVE IN LATE IN THE PERIOD AS THE SFC TROUGH AXIS MOVES TO THE EAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...JR LONG TERM...JR/HOPPES AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT SUN JUL 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 632 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA. THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER MIDNIGHT. BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD DRINK WATER AND TAKE FREQUENT BREAKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS UNCERTAIN AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
241 AM CDT SUN JUL 12 2015
NDZ015-026-120815-
NELSON ND-RAMSEY ND-
241 AM CDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND NORTHERN
NELSON COUNTIES UNTIL 315 AM CDT...
AT 241 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRARY TO NEAR TOLNA...
AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
DOYON...SOUTHAM AND BARTLETT AROUND 250 AM CDT.
LAKOTA AND MAPES AROUND 255 AM CDT.
MICHIGAN AND BROCKET AROUND 300 AM CDT.
LAT...LON 4831 9852 4822 9829 4819 9829 4820 9823
4808 9793 4780 9833 4790 9853 4791 9853
4791 9855 4797 9867 4800 9867 4800 9872
4803 9878
TIME...MOT...LOC 0741Z 221DEG 53KT 4800 9867 4789 9846
SPEICHERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 AM CDT SUN JUL 12 2015
NDZ026-027-030-120945-
NELSON ND-GRAND FORKS ND-TRAILL ND-
348 AM CDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAILL...EAST
CENTRAL NELSON AND GRAND FORKS COUNTIES UNTIL 445 AM CDT...
AT 347 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCCANNA TO 6 MILES
WEST OF LARIMORE TO LOGAN CENTER...AND MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MCCANNA AROUND 355 AM CDT.
LARIMORE AROUND 400 AM CDT.
KEMPTON AROUND 405 AM CDT.
NORTHWOOD...ARVILLA AND HONEYFORD AROUND 410 AM CDT.
MEKINOCK AROUND 420 AM CDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4786 9804 4792 9798 4811 9792 4804 9707
4802 9707 4799 9705 4796 9706 4794 9704
4778 9706 4757 9720 4767 9747 4767 9749
TIME...MOT...LOC 0847Z 283DEG 29KT 4801 9776 4790 9777 4779 9783
SPEICHERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 625 AM CDT SUN JUL 12 2015 MNZ005-006-008-009-121230- ROSEAU MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-EAST MARSHALL MN- 625 AM CDT SUN JUL 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI...EASTERN MARSHALL...EASTERN ROSEAU AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 730 AM CDT... AT 624 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MIDDLE RIVER...OR 20 MILES NORTH OF THIEF RIVER FALLS...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GATZKE AROUND 640 AM CDT. CASPERSON...SKIME...TORFIN AND WANNASKA AROUND 650 AM CDT. HAYES LAKE STATE PARK AND PENCER AROUND 655 AM CDT. SWIFT AROUND 720 AM CDT. LAT...LON 4824 9606 4851 9629 4900 9525 4840 9483 TIME...MOT...LOC 1124Z 239DEG 46KT 4840 9608 HOPKINS
The Fargo/Grand Forks radar (KMVX), 225 km away, was scanning. The volume nearest the first event began at 12:20 UTC.
1 hail. Local standard time, as filed.
Dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580117.